Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 221, NWS Des Moines, IA

July 18, 2005Marion County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jul 18, 2005, 12:14 AM CDT for Marion County, Iowa. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2005, 12:14 AM CDT (05:14 UTC)
Expired
Jul 18, 2005, 12:56 AM CDT
In force
42 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marion County, IA

The radar

The Des Moines radar (KDMX), 63 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1503 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1503 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1977 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 180515
SVRDMX
IAC125-180600-
/O.NEW.KDMX.SV.W.0221.050718T0514Z-050718T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1214 AM CDT MON JUL 18 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 100 AM CDT.

* AT 1211 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES SOUTHWEST OF
  PLEASANTVILLE...OR 22 MILES SOUTHEAST OF DES MOINES...AND MOVING
  SOUTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  5 MILES NORTHEAST OF MELCHER-DALLAS BY 1220 AM CDT.
  NEAR KNOXVILLE MUNICIPAL AIRPORT BY 1225 AM CDT.
  NEAR MARYSVILLE BY 1240 AM CDT.
  NEAR BUSSEY BY 1245 AM CDT.

THE LOCATION OF HAMILTON IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

THIS STORM HAS A HISTORY OF PRODUCING WINDS OF 55 MPH OR GREATER.  
AT 1153 PM CDT...WINDS OF 55 MPH WERE OBSERVED AT THE DES MOINES 
INTERNATIONAL AIRPORT.  TORRENTIAL RAINS MAY ALSO OCCUR WITH THE 
PASSAGE OF THIS STORM.

LAT...LON 4150 9332 4117 9333 4116 9288 4150 9288

$$

SMALL
2 follow-up statements
000 
WWUS53 KDMX 180530
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1230 AM CDT MON JUL 18 2005

IAC125-180600-
/O.CON.KDMX.SV.W.0221.000000T0000Z-050718T0600Z/
MARION IA-
1230 AM CDT MON JUL 18 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR MARION COUNTY UNTIL
100 AM CDT...

AT 1226 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THE LEADING EDGE OF THIS STORM WAS LOCATED NEAR 
KNOXVILLE...OR 33 MILES SOUTHEAST OF DES MOINES...AND MOVING EAST AT 
50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR HARVEY BY 1235 AM CDT.
  6 MILES NORTH OF BUSSEY BY 1240 AM CDT.

THE LOCATION OF KNOXVILLE MUNICIPAL AIRPORT IS ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

WIND DAMAGE WITH THIS STORM MAY OCCUR AHEAD OF ANY RAIN OR 
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. 
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY 
FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4150 9332 4117 9333 4116 9288 4150 9288

$$

SMALL
000 
WWUS53 KDMX 180556
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1254 AM CDT MON JUL 18 2005

IAC125-180604-
/O.CAN.KDMX.SV.W.0221.000000T0000Z-050718T0600Z/
MARION IA-
1254 AM CDT MON JUL 18 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARION COUNTY HAS BEEN
CANCELLED...

AT 1251 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

AT 1245 AM CDT...WINDS GUSTED TO 53 MPH IN PELLA.

LAT...LON 4150 9332 4117 9333 4116 9288 4150 9288

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:54 PM CDT, 9 hours 20 minutes earlier.

Area forecast discussion, Jul 17, 2:54 PM CDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
254 PM CDT SUN JUL 17 2005

.DISCUSSION...(TONIGHT-WED)
COLD FRONT CURRENTLY LOCATED OVER FROM NW MN TO ERN NEBRASKA. 12Z
UPPER AIR ANALYSIS REVEALED A STRONG MID LEVEL CAP IN PLACE ALONG
THE BOUNDARY WITH +14C TO +18C 700 MB TEMPERATURES ALONG THE
BOUNDARY. LATEST WATER VAPOR IMAGERY REVEALS A STRONG SHORT WAVE
ACRS CNTRL NORTH DAKOTA AND THRU WYOMING. THE LATEST FRAMES SUGGEST
THE SHORT WAVE ENERGY IS DIVERGING WITH A SECTION LIFTING NORTHEAST
INTO CANADA AND ANOTHER AIMING FOR THE MID MO RIVER VALLEY. THE 19Z
ANALYSIS SHOWS THAT MIXED LAYER CINS HAVE DROPPED TO AROUND 50-75
J/KG WHILE MID LEVEL LAPSE RATES HAVE INCREASED TO 7-7.5.
APPROACHING SHORT WAVE WILL CONTINUE TO COOL THE MID LEVEL
TEMPERATURES AND THE CAP WILL EVENTUALLY GIVE WAY THIS EVENING WITH
THUNDERSTORMS DEVELOPING. SOME CONCERNS STILL TONIGHT WITH THE
ENERGY SPLIT AND WITH MORE FAVORABLE SFC CONVERGENCE NORTH AND
SOUTHWEST OF THE STATE...THAT CONVECTION MAY SPLIT A PORTION OF THE
AREA...MOST NOTABLY CNTRL IA. A FEW SEVERE STORMS REMAIN POSSIBLE
WITH MARGINAL SIZED HAIL AND WIND HOWEVER ANY STORMS THAT DO BECOME
SEVERE WILL LIKELY BE OF SHORT DURATION WITH STRONG UPDRAFTS
DIFFICULT TO SUSTAIN WITH LACK OF LARGE SCALE ASCENT. A FEW
THUNDERSTORMS MAY BE POSSIBLE ACROSS THE SOUTHEAST MONDAY MORNING
BEFORE CLEARING THE AREA BY THE AFTERNOON WITH MUCH DRIER AIR
FILTERING INTO THE STATE.

OVERALL MONDAY WILL BE THE MOST PLEASANT DAY OF THE UPCOMING
FORECAST WITH THE LESS HUMID CONDITIONS. A RELATIVELY COOL NIGHT
MONDAY NIGHT WITH HIGH PRESSURE CENTERED OVER IOWA. RETURN FLOW
DEVELOPS TUESDAY ALONG WITH VERY STRONG THETA-E ADVECTION OVER THE
NW TUESDAY NIGHT. HAVE INTRODUCED LOW POPS OVER THE NW WITH THIS
RETURN.

A WARM FRONT LIFTS INTO SRN MN ON WEDNESDAY AND THIS WILL LIKELY BE
THE START OF A VERY WARM PERIOD WITH ALL SIGNS POINTING TO 3 TO 5
DEGREES WARMER THAN TODAYS HIGHS AND POTENTIALLY THE FIRST 100
DEGREE TEMPERATURE IN CENTRAL IOWA IN 2 YEARS THOUGH A GREATER
POTENTIAL EXISTS LATTER IN THE PERIOD. THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER SRN MN WED NIGHT AND CORFIDI VECTORS SUGGEST THAT IF
AN MCS CAN BECOME ROOTED IT WILL PROPAGATE SOUTH INTO NORTH CENTRAL
AND NORTHEAST IOWA. THE SFC BOUNDARY MAY SAG BACK INTO IOWA ON
THURSDAY AND COOL THE NORTH DOWN BRIEFLY. THE FRONT LIFTS BACK NORTH
FRIDAY WITH STRONG SOUTHWEST FLOW EXPECTED THROUGH SUNDAY. A BETTER
CHANCE FOR TEMPERATURES TO REACH 100 DEGREES STILL LOOKS TO BE
SATURDAY WITH 1000-850MB AND 1000-500 MB THICKNESSES MAXIMIZED ALONG
WITH MID TO UPPER 20S CELSIUS. HAVE GONE AROUND 5 DEGREES ABOVE MEX
GUIDANCE DURING THE EXTENDED PERIOD WITH THE MEX TRENDING TOO MUCH
TOWARD CLIMATOLOGY DURING THE PERIOD.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DONAVON
Hazardous weather outlook, Jul 18, 12:10 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1210 AM CDT MON JUL 18 2005

IAZ004>007-015>017-023>027-033>037-044>048-057>059-070-071-081-
092-181100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-
GUTHRIE-DALLAS-CASS-ADAIR-ADAMS-TAYLOR-
1210 AM CDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTHWEST OF A WAVERLY TO DES MOINES TO CRESTON LINE.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE LIKELY BETWEEN MIDNIGHT AND
3 AM.  THE STORMS ARE NOT EXPECTED TO BECOME SEVERE ALTHOUGH HEAVY
RAIN IS LIKELY ALONG WITH 50 MPH WIND GUSTS.  RAINFALL AMOUNTS OF AN
INCH IN LESS THAN AN HOUR ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY THROUGH SATURDAY. HEAT
INDICES ARE LIKELY TO REACH 100 TO 110 DEGREES DURING THE LATE
AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

IAZ028-038-039-049-050-060>062-072>075-082>086-093>097-181100-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-
MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1210 AM CDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTHEAST OF A WAVERLY TO DES MOINES TO CRESTON LINE.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE LIKELY BETWEEN MIDNIGHT AND 6 AM.  AN
ISOLATED STORM COULD PRODUCE A WIND GUST TO 60 MPH.  HEAVY RAIN IS
ALSO LIKELY WITH RAINFALL AMOUNTS OF AN INCH IN AN HOUR ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS MAY LINGER SOUTH OF A WATERLOO TO CRESTON LINE
EARLY MONDAY MORNING.  A VERY WARM PERIOD IS EXPECTED FROM WEDNESDAY
THROUGH SATURDAY. HEAT INDICES ARE LIKELY TO REACH 100 TO 110
DEGREES DURING THE LATE AFTERNOON HOURS...ESPECIALLY ON WEDNESDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

FAB

In the hours before

Local storm report, Jul 17, 11:48 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1148 PM CDT SUN JUL 17 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 PM     TSTM WND GST     3 W WEST DES MOINES     41.57N 93.81W
07/17/2005  60 MPH           DALLAS             IA   NWS EMPLOYEE

            REPORTED BY OFF DUTY NWS EMPLOYEE.

&&

MRUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:10 PM CDTSevere Thunderstorm WarningDMXDallas, Guthrie50 min
Jul 17, 11:48 PM CDTSevere Thunderstorm WarningDMXPolk42 min
Jul 18, 12:05 AM CDTSevere Thunderstorm WarningDMXWarren33 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.